Utah, 2021Damaging Winds and High Wind in Utah, August 21, 2021
August 21, 2021 · NWS SLC · 45 events in 12 counties and zones
A squall line developed over northern Utah and produced widespread severe wind gusts and damage.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $56,000
- Crop damage
- None recorded
- Events
- 45
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line developed over northern Utah and produced widespread severe wind gusts and damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 21, 11:56 AM MST, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 21, 11:56 AM MST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1256 PM MDT Sat Aug 21 2021
.SYNOPSIS...A Pacific storm system will push a cold front through
northern Utah and southwest Wyoming this afternoon and evening. A
dry southwesterly flow will follow for early next week.
&&
.SHORT TERM (Through 12Z Tuesday)...
Forecast remains on track this morning with the main impacts
across the region today being breezy pre-frontal southwesterly
winds followed by showers and thunderstorms across northern Utah
mid to late afternoon through this evening with a marginal threat
of severe weather, primarily strong to damaging wind gusts.
Satellite imagery shows a Pacific trough still digging
southeastward settling into central Oregon, with a baroclinic leaf
extending from northern Nevada across far northwest Utah into
Idaho marking the baroclinic zone that will push eastward across
northern Utah later today. Ahead of this, a sheared out wave
ejected across Utah this morning has pushed weak showers through
central as well as advected in deeper moisture into central Utah.
Clearing skies behind this wave are allowing for efficient diurnal
heating ahead of the upstream cold front. Meanwhile, 12Z SLC
sounding showed steeping low level lapse rates already, but with
an inversion around 500 mb. Aircraft soundings from SLC show this
inversion layer decaying, and this trend is expected to continue
as the upper-level trough continues to move closer to northern
Utah this afternoon. This will allow for around 500-1000 J/kg of
CAPE to develop across northern Utah this afternoon, with lesser
amounts southward away from the upper-level cold pool.
Unidirectional southwesterly flow will increase, along with speed
shear as upper-level jet moves over northern Utah, which will
also increase large scale synoptic ascent. Thus expect
thunderstorms to develop by mid afternoon across northwest Utah,
along and just ahead of the front and baroclinic zone. The mean
trough will slide eastward through this evening, pushing the
baroclinic zone across northern Utah. Thus thunderstorms should
upscale into a line with shear supporting organized line segments
which will be capable of strong to damaging wind gusts. The
orientation of and track of the front will keep this threat
confined to areas from Tooele and Salt Lake counties northward, as
well as into southwest Wyoming. There is some potential for
training storms and locally heavier rainfall where the flow better
parallels the front north of Salt Lake County to the Idaho
Border, which is also where overall precipitation totals should be
highest. The front is expected to stall it southward progress
around southern Tooele/ Northern Utah counties this evening, which
will keep shower and thunderstorm chances much lower toward Provo
and southward, with little precipitation expected.
The HRRR model unfortunately brings a concentrated band of smoke
into northern Utah once again tonight through Sunday, with some
improving conditions forecast Monday. This improvement is owing to
a dry southwesterly flow which will develop in the wake of the
departing trough, which will also bring a slight warming trend
heading into early next week. Sunday and Monday will feature
temperatures returning closer to normal, but still just slightly
below normal with dry conditions as high pressure builds back in
across the region.
.LONG TERM (After 12Z Tuesday)...
The first half of the extended forecast period will be dominated
by troughing to the northwest and an elongated ridge of high
pressure to the east. The interplay between the two features will
drive a southwest flow pattern with generally dry air being
advected in from upstream. This rather benign setup will see
temperatures running near average statewide with few to no impacts
outside of isolated critical fire weather conditions over far
southwestern Utah.
By Thursday, the Pacific Northwest trough lifts out and shifts to
the east, with a growing degree of uncertainty in ensemble solutions
as to what may follow. The mean and most likely scenario suggests
zonal flow will set up over the Great Basin to the Pacific Coast,
continuing to bring dry and slightly warmer conditions to the
region. This would also bring with it the potential to transport
smoke from distant fires into the region once again. A few ensemble
members diverge, and highlight a trough of low pressure moving into
the Great Basin, with just enough of a southerly flow component to
advect moisture into the far southeastern portion of the forecast
area by the end of the period.
&&
.AVIATION...
KSLC...VFR conditions are expected to persist throughout the
valid TAF period with a brief drop to MVFR with thunderstorms on
site. Enhanced southerly winds will continue throughout the
afternoon into the early evening. Potential for convective
activity will increase after 23Z, with the primary threat
occurring with the passage of an organized line of storms after
00Z. While flow is expected to shift out of the northwest behind
this boundary, these thunderstorms will be capable of producing
gusty and erratic winds from all directions as they move through
the valley.
REST OF UTAH AND SOUTHWEST WYOMING...Windy conditions will continue
into and through this evening. Along and north of a KENV to KSLC
line, numerous showers and thunderstorms are expected this afternoon
and evening, with some potential in the KPVU and KHCR areas. Any
storms that do develop will be capable of producing gusty and
erratic winds. Dangerous microburst or downburst winds are possible
in the vicinity of strong storms. Aside from any ceilings and
reduced visibilities associated with convective activity, VFR
conditions will prevail.
&&
.FIRE WEATHER...
A low pressure system over the Pacific Northwest will push a cold
front through northern Utah this afternoon and evening. Ahead of
this system gusty southwest winds will develop across the region,
however with cooler temperatures remaining in place daytime
minimum humidity values will remain in the 20 percent range across
central and southern Utah, and in the 30 percent range across the
north.
Thunderstorms will develop along and ahead of this cold front
across northwest Utah this afternoon and move eastward across the
Wasatch Front and into the northern mountains by evening. These
storms will bring strong gusty winds along with a wind shift to
the northwest behind the frontal passage. Again this could warrant
critical fire weather conditions due to lightning and gusty
winds, however the last storm system brought appreciable
precipitation across northern Utah and there has been not been
much time for drying. Otherwise, additional wetting rains are
expected across northern Utah late Saturday and Saturday night.
As this system moves east of the area, a dry southwesterly flow
will develop beginning Sunday, and continuing through the first
half of next week. This will bring a warming trend with dry
conditions across the area.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
SHORT TERM...Church
LONG TERM...Wessler
AVIATION...Wessler
FIRE WEATHER...Church
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 21, 12:25 PM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
125 PM MDT Sat Aug 21 2021
UTZ109-110-212015-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
125 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of northeastern Cache
and northwestern Rich Counties through 215 PM MDT...
At 125 PM MDT, Doppler radar was tracking a strong thunderstorm near
Garden, or near Laketown, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Laketown, Bear Lake Idaho Portion, Garden City, Garden, Bear Lake,
Meadowville, Pickelville and Lakota.
This storm will be capable of producing strong gusty winds on Bear
Lake. This will lead to a sudden increase in waves and very choppy
waters which will result in hazardous boating conditions. Boaters are
urged to seek safe harbor if possible.
This includes the following highways...
US Route 89 between mile markers 489 and 502.
Utah Route 30 between mile markers 110 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4170 11135 4178 11157 4200 11150 4201 11127
4200 11111
TIME...MOT...LOC 1925Z 204DEG 32KT 4182 11141
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Aug 21, 12:55 PM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
155 PM MDT Sat Aug 21 2021
UTZ103-110-212045-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
155 PM MDT Sat Aug 21 2021
...A strong thunderstorm will impact portions of northwestern Cache
and northeastern Box Elder Counties through 245 PM MDT...
At 155 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Plymouth, or 18 miles south of Malad, moving northeast
at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portage and Washakie.
This includes Interstate 15 between mile markers 395 and 400.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4181 11226 4189 11247 4200 11242 4200 11211
TIME...MOT...LOC 1955Z 205DEG 22KT 4192 11232
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Aug 21, 2:14 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
314 PM MDT Sat Aug 21 2021
UTZ101-103-212215-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
314 PM MDT Sat Aug 21 2021
...Strong thunderstorms will impact portions of Box Elder and
northwestern Tooele Counties through 415 PM MDT...
At 313 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Snowville to 15 miles north of West
Wendover. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Snowville, Howell, Park Valley, Utah Test and Training Range North,
Great Salt Lake North of the Causeway, Portage, Washakie, Promontory,
Gunnison Island, Locomotive Springs, Lakeside, Curlew Junction,
Lucin, Rosette, Golden Spike Historic Site and Bonneville Salt Flats.
This includes the following highways...
Interstate 15 between mile markers 398 and 400.
Interstate 84 between mile markers 0 and 32.
Utah Route 30 between mile markers 1 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4198 11217 4085 11297 4084 11404 4143 11404
4200 11315 4200 11219
TIME...MOT...LOC 2113Z 235DEG 41KT 4196 11279 4099 11409
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Aug 21, 3:31 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
431 PM MDT Sat Aug 21 2021
UTZ101-212330-
Great Salt Lake Desert and Mountains UT-
431 PM MDT Sat Aug 21 2021
...Strong thunderstorms will impact portions of south central Box
Elder and northwestern Tooele Counties through 530 PM MDT...
At 431 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northwest of Knolls to 19 miles
southeast of Wendover. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Utah Test and Training Range South, Knolls, Utah Test and Training
Range North and Clive.
This includes Interstate 80 in Utah between mile markers 18 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4115 11271 4048 11295 4034 11396 4104 11354
TIME...MOT...LOC 2231Z 240DEG 42KT 4090 11354 4048 11385
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Aug 21, 3:34 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
434 PM MDT Sat Aug 21 2021
UTZ101-103-107-110-212330-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-Great Salt Lake Desert and Mountains UT-
434 PM MDT Sat Aug 21 2021
...Strong thunderstorms will impact portions of northwestern Cache
and northeastern Box Elder Counties through 530 PM MDT...
At 433 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Cherry Creek Rest Area to
9 miles northeast of Great Salt Lake North of the Causeway. Movement
was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Logan, Brigham City, Tremonton, Cache, Smithfield, Hyrum, Wellsville,
Lewiston, Bear River City, Corinne, Clarkston, Trenton, Plymouth,
Howell, Utah State University, Benson, Peter, Riverside, Great Salt
Lake North of the Causeway and North Logan.
This includes the following highways...
Interstate 15 between mile markers 365 and 400.
Interstate 84 between mile markers 24 and 42.
US Route 89 between mile markers 459 and 466.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4155 11180 4142 11275 4200 11235 4200 11158
TIME...MOT...LOC 2233Z 235DEG 43KT 4198 11233 4153 11270
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WebberEvent by event
40 thunderstorm wind, 4 high wind, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Tooele
- When
- August 21, 3:40 PM MST
- Where
- Tooele County, 0.87 mi NE of Wendover Af Aux Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 40.740, -114.020
The Interstate 80 at Milepost 1 automated weather station reported a gust of 59 mph.
Thunderstorm Wind, Tooele
- When
- August 21, 4:08 PM MST
- Where
- Tooele County, (Env)wendover Arpt
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 40.720, -114.030
The Wendover Airport automated weather station recorded a peak wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- August 21, 4:30 PM MST to 4:40 PM MST
- Where
- Tooele County, 1.25 mi ESE of Delle
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 40.760, -112.760
The Interstate 80 at Milepost 71 automated weather station recorded a peak wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- August 21, 4:30 PM MST
- Where
- Tooele County, 1.05 mi W of Delle
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 40.770, -112.800
The Interstate 80 at Milepost 68 automated weather station recorded a peak wind gust of 60 mph.
Thunderstorm Wind, Box Elder
- When
- August 21, 4:30 PM MST
- Where
- Box Elder County, 2.81 mi N of Promontory Pt Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.260, -112.440
The Promontory Point automated weather station recorded a peak wind gust of 60 mph.
Thunderstorm Wind, Box Elder
- When
- August 21, 4:35 PM MST to 4:40 PM MST
- Where
- Box Elder County, 11.07 mi S of Lakeside
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.060, -112.890
The Lakeside Mountain automated weather station recorded a peak wind gust of 63 mph.
Thunderstorm Wind, Box Elder
- When
- August 21, 4:45 PM MST
- Where
- Box Elder County, 2.81 mi N of Promontory Pt Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.260, -112.440
The Promontory Point automated weather station recorded a peak wind gust of 64 mph.
Thunderstorm Wind, Tooele
- When
- August 21, 4:47 PM MST
- Where
- Tooele County, 3.77 mi WNW of Burmester
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.710, -112.510
The Solar Union Pacific Railroad automated weather station recorded a peak wind gust of 58 mph.
Thunderstorm Wind, Tooele
- When
- August 21, 4:55 PM MST
- Where
- Tooele County, 7.4 mi NNW of (Dpg)michael Aaf Dug
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.280, -112.980
The Lower Cedar Mountain automated weather station recorded a peak wind gust of 59 mph.
Thunderstorm Wind, Davis
- When
- August 21, 5:00 PM MST
- Where
- Davis County, 1.04 mi W of Fruit Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 41.030, -111.920
A tree fell on a fence near Fruit Heights.
Thunderstorm Wind, Box Elder
- When
- August 21, 5:00 PM MST
- Where
- Box Elder County, 2.81 mi N of Promontory Pt Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.260, -112.440
The Promontory Point automated weather station recorded a peak wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- August 21, 5:10 PM MST to 5:20 PM MST
- Where
- Tooele County, 1.48 mi NNE of Lake Pt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.690, -112.260
The Lake Point Interstate 80 automated weather station recorded a peak wind gust of 73 mph.
Thunderstorm Wind, Davis
- When
- August 21, 5:15 PM MST
- Where
- Davis County, 0.52 mi E of Laytona
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.080, -111.960
A tree fell into a house near Hill Air Force Base.
Thunderstorm Wind, Box Elder
- When
- August 21, 5:15 PM MST
- Where
- Box Elder County, 2.81 mi N of Promontory Pt Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.260, -112.440
The Promontory Point automated weather station recorded a peak wind gust of 62 mph.
Thunderstorm Wind, Weber
- When
- August 21, 5:15 PM MST to 5:45 PM MST
- Where
- Weber County, 2.94 mi NE of Uintah
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.200, -111.880
The Snowbasin Resort Ogden Peak automated weather station recorded a peak wind gust of 67 mph.
Thunderstorm Wind, Davis
- When
- August 21, 5:19 PM MST
- Where
- Davis County, 0.52 mi W of Woods Cross
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 40.870, -111.910
A National Weather Service employee measured a 65 mph wind gust, and reported downed tree branches.
Thunderstorm Wind, Salt Lake
- When
- August 21, 5:20 PM MST
- Where
- Salt Lake County, 2.09 mi SW of Saltair
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.750, -112.130
The Center Tailings automated weather station recorded a peak wind gust of 59 mph.
Thunderstorm Wind, Davis
- When
- August 21, 5:20 PM MST to 5:30 PM MST
- Where
- Davis County, 1.38 mi NW of Farmington
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 40.991, -111.902
The U.S. Highway 89 at Park Lane automated weather station recorded a peak wind gust of 66 mph.
Thunderstorm Wind, Davis
- When
- August 21, 5:21 PM MST to 5:26 PM MST
- Where
- Davis County, 1.04 mi W of Farmington
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.980, -111.900
A personal automated weather station in Farmington measured a wind gust of 63 mph.
Thunderstorm Wind, Davis
- When
- August 21, 5:21 PM MST to 5:26 PM MST
- Where
- Davis County, 1.1 mi WNW of Farmington
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.985, -111.900
The CENEWS Union Pacific Railroad automated weather station in Farmington recorded a peak wind gust of 59 mph.
Thunderstorm Wind, Davis
- When
- August 21, 5:25 PM MST
- Where
- Davis County, 0.87 mi SE of Woods Cross
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 40.860, -111.890
A power pole snapped and fell across the road at 2400 South and 500 West in Bountiful.
Thunderstorm Wind, Davis
- When
- August 21, 5:30 PM MST
- Where
- Davis County, 0.87 mi SE of Randall
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 40.940, -111.890
The Centerville automated weather station recorded a peak wind gust of 63 mph.
Thunderstorm Wind, Davis
- When
- August 21, 5:30 PM MST
- Where
- Davis County, 1.73 mi NW of West Bountiful
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 40.900, -111.920
The Legacy Parkway automated weather station recorded a peak wind gust of 59 mph.
Thunderstorm Wind, Davis
- When
- August 21, 5:30 PM MST
- Where
- Davis County, 0.69 mi N of Farmington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.990, -111.880
Tree branches were downed at Lagoon Amusement Park.
Thunderstorm Wind, Box Elder
- When
- August 21, 5:30 PM MST
- Where
- Box Elder County, 2.81 mi N of Promontory Pt Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.260, -112.440
The Promontory Point automated weather station recorded a peak wind gust of 58 mph.
Thunderstorm Wind, Weber
- When
- August 21, 5:30 PM MST
- Where
- Weber County, Hermitage
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Public
- Coordinates
- 41.250, -111.880
Two trees were blown down in Ogden Canyon, with limbs landing on two vehicles.
Thunderstorm Wind, Morgan
- When
- August 21, 5:30 PM MST to 5:40 PM MST
- Where
- Morgan County, 3.46 mi NW of Strawberry
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.210, -111.820
The Trappers Loop Road automated weather station recorded a peak wind gust of 63 mph.
Thunderstorm Wind, Weber
- When
- August 21, 5:30 PM MST
- Where
- Weber County, 3.39 mi NNW of Little Mtn
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.297, -112.269
The Great Salt Lake Minerals automated weather station recorded a peak wind gust of 58 mph.
Thunderstorm Wind, Salt Lake
- When
- August 21, 5:32 PM MST
- Where
- Salt Lake County, (Slc)salt Lake City
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.780, -111.970
The Midfield Federal Aviation Administration automated weather station at Salt Lake City International Airport recorded a peak wind gust of 63 mph.
Thunderstorm Wind, Salt Lake
- When
- August 21, 5:35 PM MST
- Where
- Salt Lake County, 1.73 mi NE of (Slc)salt Lake City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 40.800, -111.950
A tree was downed in Rose Park.
Thunderstorm Wind, Davis
- When
- August 21, 5:37 PM MST
- Where
- Davis County, 0.86 mi NE of Clinton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.140, -112.060
Multiple trees were blown over in Clinton.
Thunderstorm Wind, Salt Lake
- When
- August 21, 5:38 PM MST
- Where
- Salt Lake County, 2.09 mi W of Ft Douglas
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 40.780, -111.870
A tree fell onto a road in the Avenues neighborhood.
Thunderstorm Wind, Salt Lake
- When
- August 21, 5:39 PM MST to 5:40 PM MST
- Where
- Salt Lake County, 1.73 mi SW of Ft Douglas
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.760, -111.850
The University of Utah William Browning Building automated weather station recorded a peak wind gust of 62 mph.
Thunderstorm Wind, Salt Lake
- When
- August 21, 5:40 PM MST
- Where
- Salt Lake County, 1.72 mi SSW of Sugar House
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.728, -111.766
The Parley's Canyon at Quarry automated weather station recorded a peak wind gust of 58 mph.
Thunderstorm Wind, Salt Lake
- When
- August 21, 5:45 PM MST
- Where
- Salt Lake County, Taylorsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.670, -111.930
A tree was blown down in Taylorsville.
Thunderstorm Wind, Rich
- When
- August 21, 5:57 PM MST
- Where
- Rich County, 5.26 mi SSE of Laketown
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.750, -111.280
The Otter Creek automated weather station recorded a peak wind gust of 59 mph.
High Wind, Great Salt Lake Desert and Mountains
- When
- August 21, 6:00 PM PDT to 6:40 PM PDT
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.689, -112.452 (the zone’s center; the record gives no point)
In the wake of a thunderstorms complex, winds increased across the Great Salt Lake Desert and Mountains. Automated weather station recorded peak wind gusts included 68 mph at Interstate 80 at Knolls, 63 mph at Callao, and 62 mph at Wildcat Mountain.
Thunderstorm Wind, Utah
- When
- August 21, 6:10 PM MST to 6:15 PM MST
- Where
- Utah County, 4.22 mi WNW of Lehi Carter Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.450, -111.900
The Flight Park South automated weather station recorded a peak wind gust of 67 mph.
Thunderstorm Wind, Utah
- When
- August 21, 6:17 PM MST
- Where
- Utah County, 2.1 mi E of Lehi Carter Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.420, -111.790
A 60-foot-tall pine tree fell on 2 people, injuring 1.
Thunderstorm Wind, Utah
- When
- August 21, 6:20 PM MST
- Where
- Utah County, 4.73 mi NW of Lehi
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.450, -111.912
The Point of the Mountain automated weather station recorded a peak wind gust of 65 mph.
Thunderstorm Wind, Utah
- When
- August 21, 6:30 PM MST
- Where
- Utah County, 3.96 mi WSW of Lehi
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.373, -111.916
The Pioneer Crossing automated weather station recorded a peak wind gust of 58 mph.
Heavy Rain, Davis
- When
- August 21, 6:50 PM MST
- Where
- Davis County, North Salt Lake
- Reported by
- Public
- Coordinates
- 40.830, -111.920
A video indicated street flooding in North Salt Lake.
High Wind, Utah Valley
- When
- August 21, 7:20 PM PDT to 8:20 PM PDT
- Where
- Utah Valley forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -111.670 (the zone’s center; the record gives no point)
A cold pool in the wake of a thunderstorm generated a localized downslope wind event in northern Utah County, with wind gusts up to 70 mph measured.
High Wind, Tooele and Rush Valleys
- When
- August 21, 8:10 PM PDT to 10:00 PM PDT
- Where
- Tooele and Rush Valleys forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 40.449, -113.131 (the zone’s center; the record gives no point)
In the wake of a thunderstorm complex, winds increased across the Tooele Valley. Automated weather station recorded peak wind gusts included 60 mph at Interstate 80 at Timpie and 58 mph at State Route 201 at Interstate 80.
High Wind, Salt Lake Valley
- When
- August 21, 9:55 PM PDT to 10:35 PM PDT
- Where
- Salt Lake Valley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.668, -111.924 (the zone’s center; the record gives no point)
In the wake of a thunderstorm complex, winds increased across the Salt Lake Valley. Automated weather station recorded peak wind gusts included 62 mph at Beach and 58 mph at Trans-Jordan Landfill.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Tennessee, August 21, 202120 deaths · $101 million · EF0 · 29 events
- Tornadoes in Mississippi, August 21, 2021$255,000 · EF1 · 2 events
- Damaging Wind in Florida, August 21, 2021$590,000 · 50 kt wind · 1 event
- Flash Flood and Flooding in Texas, August 21 to 22, 2021$130,000 · 2 in hail · 9 events
- Damaging Winds in New Mexico, August 21, 2021$95,000 · 83 kt wind · 2 events
- Flash Flooding in Kentucky, August 21, 2021$75,000 · 3 events
- Excessive Heat and Heat in Mississippi, August 21 to 26, 202117 events
- Heat in Louisiana, August 21 to 26, 202114 events
- High Surf in Hawaii, August 21 to 24, 202113 events
- Excessive Heat and Heat in Arkansas, August 21 to 26, 202112 events
- Flash Flooding in New York, August 21 to 22, 202111 events
- Heat in Arkansas, August 21 to 26, 20219 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982962, 983101, 982970, 982973, 982974, 982981, 982983, 982979, 982987, 982992, 982994, 983006, 982996, 982999, 983032, 983004, 983009, 983110, 983012, 983113, 983015, 983020, 983025, 983029, 983030, 983034, 983054, 983121, 983038, 983039, 983041, 983045, 983050, 983126, 983056, 983059, 983159, 983063, 983065, 983131, and more.